Alert archive / Texas / Special Weather Statements in 2020

Special Weather Statement, NWS Brownsville, TX

May 5, 2020Starr County, Texas

NWS Brownsville, TX issued this special weather statement at May 5, 2020, 11:21 PM CDT for Starr County, Texas. It was in force for 69 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2020, 11:21 PM CDT (04:21 UTC)
Expired
May 6, 2020, 12:30 AM CDT
In force
69 min
Issued by
NWS Brownsville, TX

County Starr County, TX

The radar

The Brownsville radar (KBRO), 159 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 00:00Z, 4.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 00:00Z on 2020-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1664 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 00:00Z on 2020-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1664 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted.

632 
WWUS84 KBRO 060421
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
1121 PM CDT Tue May 5 2020
 
TXZ252-060530-
Starr TX-
1121 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG...STARR AND
SOUTHEASTERN ZAPATA COUNTIES UNTIL 1230 AM CDT...

At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Viboras to near Salineno.
Movement was southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Viboras, Garciasville, La
Rosita, La Victoria, Los Alvarez and Fort Ringgold County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2657 9917 2666 9902 2679 9895 2654 9852
      2624 9868 2627 9872 2629 9871 2630 9875
      2631 9874 2633 9875 2633 9879 2637 9880
      2635 9890 2639 9893 2637 9895 2640 9896
      2640 9908 2643 9911 2650 9910 2655 9917
TIME...MOT...LOC 0419Z 326DEG 17KT 2675 9895 2648 9912 

$$

60/SPEECE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at May 5, 7:04 PM CDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 5, 7:04 PM CDT, 4 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
704 PM CDT Tue May 5 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR conditions are in place now at the TAF sites with
moderate to breezy southeast winds, a few low cumulus, and high
clouds moving over from convection to the west. A weak cold front
is over South Central Texas. Not expecting much activity near the
TAF sites overnight as the front slows and daytime heating wanes.
Winds will decrease to light tonight and low clouds will move in,
supporting MVFR ceilings after midnight through mid Wednesday
morning. Moisture pooling may support patchy light morning fog as
well. The front will push into the area on Wednesday, bringing
light northeast winds. Scattered showers and thunderstorms will
possible across the CWA on Wednesday, with development of stronger
convection along the Sierra Madre Orientals later in the day.
Ceilings may not get a chance to lift out Wednesday during the
day, with MVFR ceilings hanging around. Occasional cloud to ground
lightning will be possible near any storms along with visibility
reduction in any brief heavy downpours.

&&

.PREV DISCUSSION... /issued 316 PM CDT Tue May 5 2020/

SHORT TERM (Now through Wednesday night): Hot conditions continue
this afternoon across Deep South Texas as a 591dam high centered
over Baja California dominates much of our weather pattern. Current
temperatures this afternoon are on track for the mid to upper 90s
for the majority of inland locations with Zapata already exceeding
the century mark again. This afternoon's surface analysis shows a
weak cold front draped across South-Central Texas with cumulus build-
up and even notable gravity waves ahead of the boundary on visible
satellite imagery. The atmospheric column is very dry this
afternoon, though, with relative humidity values just above 850mb in
the 10 to 20% range. So, precipitation chances remain low for the
evening for the Rio Grande Valley and coastal areas. Models hint at
some possible development out west in the Zapata/Starr county area
with convection off the higher terrain of Mexico. Most of the
activity should remain west of the U.S. Border, but decided to add a
20 to 30% PoP contour in case a cell or two crosses over.

Tonight, the front should move through the region after midnight
with a gradual wind shift to the northeast and increase by late
Wednesday morning. Better moisture convergence is expected from the
late morning into early afternoon with scattered showers and
thunderstorms possible. The best chance for rainfall will be in the
Rio Grande Valley and then further west into Starr county in the
evening. Any rainfall that occurs should be welcomed and will
provide drought relief. However, a few heavy downpours cannot be
ruled out and would result in slick roadways. The surface high
moving in behind the front will be a glancing blow and will quickly
move off into the Southeast United States. So, CAA is very limited,
but increased cloud cover and possible rain should drop temperatures
down a few degrees with highs in the upper 80s.

LONG TERM (Thursday through Tuesday): Not much has changed in the
long term forecast. Winds will shift back out of the southeast by
Thursday morning as the high pressure behind Wednesday's cold front
slides off to the east. Models continue to show high surface
moisture sticking around on Thursday, so some showers/thunderstorms
could develop in the afternoon with daytime heating, but still
decided to keep silent 10 PoPs for this time. Temperatures will
gradually warm back up to above normal values on Thursday and Friday
with highs generally in the low to mid 90s. A surface low will form
over the Texas Panhandle region and move off to the east as a 500 mb
shortwave over the Southern Plains ejects eastward. The pressure
gradient created between this surface low and broad high pressure
over the Southeast along with a strengthening low level jet will
generate breezy to windy conditions (especially for the coastal
counties) Thursday afternoon through Friday evening. Friday
afternoon could see winds reach Wind Advisory criteria.

As a strong late-season cold front approaches the area on Friday
night, PoPs increase and winds will begin to decrease briefly before
the front passes through and they become moderate out of the north-
northeast. Have continued to cap the PoPs at 60 percent on Saturday,
which remains below model blends. Rainfall totals on Saturday are
expected to range from 2 inches in the Rio Grande Valley to 1 inch
in the northern ranchlands, with locally higher amounts possible.
Temperatures on Saturday will only reach the 70s behind the front,
which is about 10 degrees below normal and then drop into the 60s
Saturday night. Rain chances taper off north to south across the
region on Sunday, with temperatures reaching the 80s by the
afternoon. Temperatures will gradually rise through the end of the
long term period.

MARINE: Surface winds will continue shifting to the east ahead
of an approaching cold front, which will move through late
tonight. In the wake of the front, northeast winds will increase
by late Wednesday morning in the 15 to 20 knot range. Seas are
then expected to build to 4 to 6 feet late in the day. So, small
craft will likely need to exercise caution through the day and
into Wednesday night. With the front, moisture will increase along
the boundary, leading to possible scattered showers and a few
thunderstorms.

As southeasterly winds pick up Thursday afternoon through Friday
evening due to the combination of a strengthening pressure
gradient and a low level jet Thursday night, Small Craft
Advisories will be likely for portions of the lower Texas coastal
waters. A strong cold front will approach the area Friday night,
bringing rain/thunderstorm chances and strong northeasterly winds
and elevated seas, so additional Small Craft Advisories will be
likely, with the possibility of gale force wind gusts on Saturday.
Seas will remain elevated through the weekend.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

54/63/68
Hazardous weather outlook, May 5, 4:08 PM CDT, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
408 PM CDT Tue May 5 2020

TXZ248>257-351-353-062115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
408 PM CDT Tue May 5 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through the entire
forecast period.

A Wind Advisory may be needed for portions of deep south Texas
on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-062115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
408 PM CDT Tue May 5 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small Craft Advisories may be needed along the lower Texas coast
Thursday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, May 5, 9:56 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Brownsville TX
956 PM CDT Tue May 5 2020

TXZ248-060345-
Zapata TX-
956 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ZAPATA COUNTY UNTIL
1045 PM CDT...

At 956 PM CDT, Doppler radar was tracking a strong thunderstorm near
Las Palmas, or 7 miles northwest of Zapata, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Zapata, Medina, Zapata High School, Zapata County Fire Department,
Zapata Middle School, Siesta Shores, Zapata County Public Library,
Las Palmas, Falcon Mesa and Morales-Sanchez.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2703 9944 2714 9928 2678 9910 2673 9921
      2675 9924 2679 9924 2682 9926 2685 9927
      2686 9929 2686 9931 2688 9933 2692 9932
      2693 9938 2696 9939 2698 9938 2702 9942
      2701 9943 2702 9945
TIME...MOT...LOC 0256Z 254DEG 10KT 2697 9935

Caceres
Special weather statement, May 5, 10:50 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1050 PM CDT Tue May 5 2020

TXZ248-252-060430-
Zapata TX-Starr TX-
1050 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL STARR AND SOUTH
CENTRAL ZAPATA COUNTIES UNTIL 1130 PM CDT...

At 1050 PM CDT, Doppler radar was tracking a strong thunderstorm near
New Falcon, or near Lopeno, moving southeast at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Roma, Escobares, Lopeno, New Falcon, Roma Creek, Fronton, Roma High
School, Salineno, Falcon State Park and Garceno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2678 9910 2639 9893 2638 9892 2637 9895
      2640 9896 2639 9901 2641 9902 2641 9904
      2640 9906 2640 9908 2643 9911 2647 9909
      2650 9910 2652 9913 2654 9917 2662 9918
      2666 9920 2672 9921 2674 9923
TIME...MOT...LOC 0350Z 335DEG 22KT 2665 9918

Caceres
Special weather statement, May 5, 11:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1121 PM CDT Tue May 5 2020

TXZ252-060530-
Starr TX-
1121 PM CDT Tue May 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JIM HOGG...STARR AND
SOUTHEASTERN ZAPATA COUNTIES UNTIL 1230 AM CDT...

At 1119 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Viboras to near Salineno.
Movement was southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Rio Grande City, Roma, Escobares, El Sauz, Viboras, Garciasville, La
Rosita, La Victoria, Los Alvarez and Fort Ringgold County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2657 9917 2666 9902 2679 9895 2654 9852
      2624 9868 2627 9872 2629 9871 2630 9875
      2631 9874 2633 9875 2633 9879 2637 9880
      2635 9890 2639 9893 2637 9895 2640 9896
      2640 9908 2643 9911 2650 9910 2655 9917
TIME...MOT...LOC 0419Z 326DEG 17KT 2675 9895 2648 9912

60/SPEECE

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 9:56 PM CDTSpecial Weather StatementBROZapata49 min
May 5, 10:50 PM CDTSpecial Weather StatementBROStarr40 min
May 6, 12:04 AM CDTSpecial Weather StatementBROHidalgo56 min
May 6, 12:11 AM CDTSpecial Weather StatementBROHidalgo49 min
May 6, 4:42 PM CDTSpecial Weather StatementBROHidalgo33 min
May 6, 4:59 PM CDTSpecial Weather StatementBROHidalgo46 min
May 6, 5:10 PM CDTSevere Thunderstorm WarningBROHidalgo50 min
May 6, 5:43 PM CDTAreal Flood AdvisoryBROHidalgo92 min
May 6, 6:00 PM CDTAreal Flood AdvisoryBROStarr90 min
May 6, 6:55 PM CDTAreal Flood AdvisoryBROStarr, Zapata95 min

Nearby

Special Weather Statements in Texas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.